Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Morristown, TN
NWS Morristown, TN issued this special weather statement at Mar 18, 2021, 7:37 PM EDT for Washington County, Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2021, 7:37 PM EDT (23:37 UTC)
- Expired
- Mar 18, 2021, 8:15 PM EDT
- In force
- 38 min
- Issued by
- NWS Morristown, TN
County Washington County, VA
The radar
The Roanoke radar (KFCX), 140 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 486 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 470 m²/s²
- 0-3 km storm-relative helicity
- 562 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
074
WWUS84 KMRX 182337
SPSMRX
Special Weather Statement
National Weather Service Morristown TN
737 PM EDT Thu Mar 18 2021
TNZ017-018-VAZ008-190015-
Sullivan TN-Johnson TN-Washington VA-
737 PM EDT Thu Mar 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SULLIVAN...NORTHERN
JOHNSON AND SOUTHEASTERN WASHINGTON COUNTIES UNTIL 815 PM EDT...
At 737 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Abingdon, moving northeast at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Damascus, Harr, Shady Valley, Laurel Bloomery and Konnarock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3662 8161 3661 8165 3659 8168 3657 8168
3648 8197 3651 8199 3650 8200 3660 8208
3680 8171 3677 8169 3664 8162 3664 8161
TIME...MOT...LOC 2337Z 241DEG 31KT 3657 8195
$$
JLBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Mar 18, 7:37 PM EDT, 0 minutes earlier.
Area forecast discussion, Mar 18, 7:37 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION National Weather Service Morristown TN 737 PM EDT Thu Mar 18 2021 .UPDATE... FOR 00Z AVIATION. && .SHORT TERM...(Tonight and Friday) Key Messages: 1. Scattered showers and thunderstorms will develop the rest of the afternoon, and some could produce marginally severe hail and gusty winds. 2. Scattered showers continue tonight, especially across NE TN, SW VA, and the eastern mountains. 3. A changeover to snow will occur across the highest peaks of the E TN mountains late this evening into Fri morning with 1-3 inches above 5000 feet. 4. Drier air will filter in during the day Fri with much cooler temps in the low/mid 50's. Discussion: Late Afternoon/Evening... 2 PM satellite, water vapor, and RAP analysis places the large mid/upper closed low over NW TN and SW KY with the occluded cold front crossing the Plateau. Breaks in the overcast have allowed surface temps to warm into the mid 60's/low 70's beneath the increasingly cold pool aloft as the mid/upper low moves E, and this has resulted in surface based CAPES building to 500-1000 J/Kg per latest SPC mesoanalysis. New convection has initiated in a broken line from the N Plateau into NE TN ahead of the cold front, and we have issued several SPS's for pea to penny sized hail due to mid- level lapse rates steepening to 7-8 C/Km, hail CAPE increasing to 300-500 J/Kg, and WBZ heights dropping to 5-6 thousand feet. There will also be the potential for gusty winds with the strongest cells this afternoon due to unidirectional deep layer (0-6 Km) shear of 60- 80 kts, significant mid-level drying (DCAPE values up to 800 J/Kg), and melting hail. The biggest factor that is keeping the coverage isolated is the dry air started to mix to the surface behind the morning convection noted by Td's dropping into the 50's near the Plateau early this afternoon, as well as, subtle subsidence behind the morning convection. Overall, expect the line of convection to remain broken as it propagates ENE ahead of the cold front with a couple marginally severe storms possible. Behind this convection as the cold front moves E, scattered showers are expected to fill in from late afternoon through the evening as the mid/upper low shifts overhead and further lowers freezing heights/steepens lapse rates. Low topped convection with small hail remains possible through the evening but will quickly wane after sunset. Winds have been gusty this afternoon due to strong mixing and SW 850 mb flow of 50 kts. We have seen 30+ kt gusts in parts of the central and S Valley. This will decrease as temps cool through the evening. Tonight... The large mid/upper closed low will cross the S Appalachians early tonight. 850 mb temps cool just below 0 C tonight, and with the upper low and associated PVA overhead, as well as plenty of moisture, scattered showers will continue, especially in NE TN and SW VA, and this will mix with and change to snow over the highest peaks of the E TN mountains. As the flow becomes more northwesterly the second half of the night, some upslope enhancement will also occur. HREF members suggest 1-3 inches of snow over the highest peaks in Sevier county, which is just above the WPC forecast. Used a blend of HREF and WPC giving 1-3 inches of snow above 5000 ft tonight into Fri morning which seems very reasonable. Issued an SPS for this light snow accumulation. Lows tonight will cool into the upper 30's/mid 40's. Friday... A few snow showers or flurries will linger Fri morning in the mountains, but building high pressure from the NW and associated drier air will dry all areas out during the afternoon. Highs will only reach the low/mid 50's. Garuckas .LONG TERM...(Friday Night through Thursday) At the beginning of this period our area will be under an upper northwest flow while at the surface high pressure and a cooler air mass will be continuing to build into the region. This high pressure will continue to fill into the region over the weekend, with Saturday and Sunday looking dry, with slightly below normal early Spring Temperatures. By Tuesday we get a surface return flow started and the next weather system heads our way with showers increasing west to east Tuesday afternoon and evening. The overall pattern stays pretty unsettled, with another system coming out of the Gulf around Thursday, spreading moisture and rain chances towards us. Keeping thunder out of forecast for now. Temperatures Tuesday through Thursday should be mild, as minimum temps are limited by higher dew points and cloud cover. The Thursday system will be worth keeping up with--if it rides along south of us toward the Atlantic, no big deal for us. However, if it moves northward toward the Ohio Valley, it would bring a lot of moisture into our area and would need to be watched for heavy rain potential and/or severe threat. GM && .AVIATION... 00Z TAF DISCUSSION. Showers and occasional thunderstorms still moving through NE Tennessee and SW Virginia for the first few hours of the TAFs. Expect the intensity and coverage of storms to decrease, but won't totally go away till early tomorrow morning. Gusty conditions expected to continue overnight, but the speed of the gusts should begin to diminish with the setting sun. Low pressure system will move directly overhead spreading mid and low level clouds across the entire region. With the gusty winds and the mid level clouds fog should be kept at bay, but a stray shower could briefly cause a lowering in visibilities overnight. Low ceilings will remain in place for the next 24 hours, before conditions really begin to improve just beyond this set of TAFs. ABM && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 45 56 40 62 38 / 30 10 10 0 0 Knoxville McGhee Tyson Airport, TN 45 54 35 60 35 / 50 10 10 0 0 Oak Ridge, TN 44 54 36 61 36 / 30 0 0 0 0 Tri Cities Airport, TN 42 53 30 60 31 / 80 10 0 0 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Mar 18, 3:00 PM EDT, 4 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 300 PM EDT Thu Mar 18 2021 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-191900- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 300 PM EDT Thu Mar 18 2021 /200 PM CDT Thu Mar 18 2021/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Tonight Rain showers will change to snow showers across the highest peaks of the East Tennessee mountains this evening into Friday morning. Snow accumulations of 1 to 3 inches are possible above 5000 feet. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today.
In the hours before
Special weather statement, Mar 18, 5:56 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Morristown TN
556 PM EDT Thu Mar 18 2021
VAZ008-182230-
Washington VA-
556 PM EDT Thu Mar 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WASHINGTON COUNTY UNTIL
630 PM EDT...
At 556 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Quarry, or 7 miles west of Chilhowie, moving
northeast at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Glade Spring and Emory-Meadow View.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3665 8189 3668 8193 3689 8180 3679 8170
3676 8168
TIME...MOT...LOC 2156Z 222DEG 23KT 3676 8182
JLBSpecial weather statement, Mar 18, 6:08 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Morristown TN
608 PM EDT Thu Mar 18 2021
TNZ016-042-182245-
Northwest Greene TN-Hawkins TN-
608 PM EDT Thu Mar 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HAWKINS AND
NORTHERN GREENE COUNTIES UNTIL 645 PM EDT...
At 608 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Greeneville, moving northeast at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Surgoinsville, Mosheim, Bulls Gap, Baileyton, Kepler, Romeo and
Jearoldstown.
LAT...LON 3629 8269 3617 8299 3624 8308 3625 8309
3647 8285
TIME...MOT...LOC 2208Z 231DEG 30KT 3624 8298
JLBSpecial weather statement, Mar 18, 6:41 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Morristown TN
641 PM EDT Thu Mar 18 2021
TNZ016-017-182315-
Sullivan TN-Hawkins TN-
641 PM EDT Thu Mar 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SULLIVAN AND
NORTHEASTERN HAWKINS COUNTIES UNTIL 715 PM EDT...
At 640 PM EDT, Doppler radar was tracking a strong thunderstorm near
Surgoinsville, or 13 miles west of Kingsport, moving northeast at 40
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kingsport, Surgoinsville, Church Hill, Mount Carmel, Sullivan
Gardens, Okolona, Bays Mountain Park and Bloomingdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3656 8240 3644 8264 3644 8267 3642 8268
3640 8272 3640 8273 3638 8276 3639 8278
3637 8281 3648 8292 3659 8280 3659 8244
TIME...MOT...LOC 2240Z 233DEG 35KT 3650 8278
JLBLocal storm report, Mar 18, 7:00 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
700 PM EDT THU MAR 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM HAIL GLADE SPRING 36.79N 81.77W
03/18/2021 E0.75 INCH WASHINGTON VA BROADCAST MEDIA
PHOTO OF HAIL ABOUT THE SIZE OF A PENNY.
TIME ESTIMATED BY RADAR.
&&Special weather statement, Mar 18, 7:04 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Morristown TN
704 PM EDT Thu Mar 18 2021
TNZ018-047-182330-
Southeast Carter TN-Johnson TN-
704 PM EDT Thu Mar 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON AND CENTRAL
CARTER COUNTIES UNTIL 730 PM EDT...
At 703 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hampton, or 7 miles southeast of Elizabethton, moving northeast at 35
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hampton, Doeville, Neva and Elk Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3634 8185 3631 8188 3630 8191 3625 8195
3620 8220 3627 8221 3634 8212 3636 8206
3636 8205 3637 8206 3640 8202 3647 8193
3635 8183
TIME...MOT...LOC 2303Z 237DEG 32KT 3627 8214
JLBSpecial weather statement, Mar 18, 7:37 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
737 PM EDT Thu Mar 18 2021
TNZ017-018-VAZ008-190015-
Sullivan TN-Johnson TN-Washington VA-
737 PM EDT Thu Mar 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SULLIVAN...NORTHERN
JOHNSON AND SOUTHEASTERN WASHINGTON COUNTIES UNTIL 815 PM EDT...
At 737 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Abingdon, moving northeast at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Damascus, Harr, Shady Valley, Laurel Bloomery and Konnarock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3662 8161 3661 8165 3659 8168 3657 8168
3648 8197 3651 8199 3650 8200 3660 8208
3680 8171 3677 8169 3664 8162 3664 8161
TIME...MOT...LOC 2337Z 241DEG 31KT 3657 8195
JLBThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 9:12 PM EDT | Areal Flood Warning | MRX | Bradley, Hamilton, Marion | 6 hr |
| Mar 18, 9:19 AM EDT | Special Weather Statement | MRX | Jefferson | 41 min |
| Mar 18, 9:30 AM EDT | Special Weather Statement | MRX | Grainger, Hancock | 45 min |
| Mar 18, 9:54 AM EDT | River Flood Warning | MRX | Bledsoe, Marion, Sequatchie | 33 hr |
| Mar 18, 10:35 AM EDT | Areal Flood Advisory | MRX | Blount, Claiborne, Grainger, Hancock, Jefferson, Knox | 3 hr |
| Mar 18, 11:15 AM EDT | Special Weather Statement | MRX | Sullivan, Washington | 45 min |
| Mar 18, 11:28 AM EDT | Areal Flood Advisory | MRX | Hancock | 3 hr |
| Mar 18, 12:59 PM EDT | Special Weather Statement | MRX | Campbell | 46 min |
| Mar 18, 1:13 PM EDT | Special Weather Statement | MRX | Anderson | 47 min |
| Mar 18, 1:19 PM EDT | Special Weather Statement | MRX | Greene | 41 min |
| Mar 18, 1:42 PM EDT | Special Weather Statement | MRX | Anderson, Union | 48 min |
| Mar 18, 1:52 PM EDT | Special Weather Statement | MRX | Greene, Sullivan, Washington | 53 min |
| Mar 18, 2:07 PM EDT | Special Weather Statement | MRX | Claiborne | 23 min |
| Mar 18, 2:12 PM EDT | Special Weather Statement | MRX | Campbell | 48 min |
| Mar 18, 2:23 PM EDT | Special Weather Statement | MRX | Claiborne | 52 min |
| Mar 18, 2:36 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Hancock, Union | 39 min |
| Mar 18, 3:02 PM EDT | Special Weather Statement | MRX | Knox | 43 min |
| Mar 18, 3:12 PM EDT | Special Weather Statement | MRX | Union | 48 min |
| Mar 18, 3:13 PM EDT | Special Weather Statement | MRX | Hancock | 47 min |
| Mar 18, 3:19 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Hancock | 41 min |
| Mar 18, 4:02 PM EDT | Special Weather Statement | MRX | Campbell | 43 min |
| Mar 18, 4:03 PM EDT | Special Weather Statement | MRX | Claiborne | 27 min |
| Mar 18, 4:14 PM EDT | Special Weather Statement | MRX | Claiborne | 46 min |
| Mar 18, 4:23 PM EDT | Special Weather Statement | MRX | Unicoi | 37 min |
| Mar 18, 4:50 PM EDT | Special Weather Statement | MRX | Carter | 25 min |
| Mar 18, 5:13 PM EDT | Special Weather Statement | MRX | Jefferson | 32 min |
| Mar 18, 6:08 PM EDT | Special Weather Statement | MRX | Hawkins | 37 min |
| Mar 18, 6:41 PM EDT | Special Weather Statement | MRX | Hawkins | 34 min |
| Mar 18, 7:04 PM EDT | Special Weather Statement | MRX | Carter | 26 min |
| Mar 18, 7:40 PM EDT | Areal Flood Advisory | MRX | Greene, Hawkins | 3 hr |
| Mar 18, 7:42 PM EDT | Severe Thunderstorm Warning | MRX | Johnson | 26 min |
| Mar 18, 4:25 PM EDT | Special Weather Statement | MRX | City of Norton | 35 min |
| Mar 18, 4:40 PM EDT | Special Weather Statement | MRX | Russell | 35 min |
| Mar 18, 5:30 PM EDT | Special Weather Statement | MRX | Washington | 30 min |
| Mar 18, 5:56 PM EDT | Special Weather Statement | MRX | Washington | 34 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.